Dr. Keith Roach

Dr. Keith Roach

DEAR DR. ROACH: My grandson is 26 years old and has a rare disease called pseudohypoparathyroidism. The only doctor in our area who knows this disease has only ever seen one case. The medicine my grandson is on is not working and causes bad headaches. His back hurts. He also has blood in his urine and can’t work. He takes .5 milligrams of calcitriol but his calcium is still low. He takes 3 grams of calcium a day. Can you give me any information about this disease? — G.P.J.

ANSWER: Parathyroid hormone raises calcium levels in the blood by increasing dietary absorption, forcing the bones to release calcium and reducing the amount of calcium excreted by the kidney. Without parathyroid hormone, calcium levels in the blood may become dangerously low. This is called hypoparathyroidism. It is quite rare as a genetic condition, but can happen after surgery on the thyroid or parathyroid glands.

Pseudohypoparathyroidism is low calcium levels but above-normal PTH levels. It is normally caused by resistance to the effects of PTH by kidney or bone. The PTH levels are above normal because the body tries to compensate for this resistance to PTH. The cause is most commonly a damaged gene called GNAS1, and if inherited from the mother, the kidney is the primary site of resistance.

People with this condition tend to be short, have a characteristic appearance, and may have developmental delay. The effect of the high PTH on the bones causes different bone problems, including pain, which probably explains the back pain your grandson has.

Calcitriol is the usual treatment, but many people need much higher doses to get the calcium in the normal range: up to 2 mg. Calcium is usually given 1-2 grams per day.

Because GNAS1 is also present in the pituitary gland, thyroid and testes, people with pseudohypoparathyroidism need to be checked for low thyroid and sex hormone abnormalities.

You can read more about pseudohypoparathyroidism, including support groups, at tinyurl.com/pseudoPTH.

DEAR DR. ROACH: My doctor put me on a beta blocker for high blood pressure a year ago. Shortly thereafter, I began coughing incessantly, especially after meals, producing a clear mucus. I returned to my doctor and was switched from a beta blocker to an ACE inhibitor. There was little to no difference in my cough. I consulted an allergist, to no avail. At the urging of my co-workers, I saw a gastroenterologist to see if I had GERD, which I did not. I began a many months long treatment with an acupuncture specialist, with no results.

One day while reading online I found that both medicines could have the side effect of cough. I returned to my doctor, who switched me to a calcium channel blocker, and within the month my cough was gone. Hopefully, this will save someone else from future suffering. — D.M.

ANSWER: I appreciate your writing. ACE inhibitors — the generic name ends in “pril,” such as lisinopril — cause cough in up to 20% of people, so if you had started with the ACE inhibitor and had a cough, it would have been recognized quickly.

Beta blockers do not normally cause cough. However, they can precipitate asthma in people who are predisposed. Although wheezing is more common, cough is not uncommon in asthma. Because you also had sensitivity to an ACE inhibitor causing cough, the drug connection was missed. At least, that’s my suspicion of what happened.

It is certainly worth a reminder that cough with an ACE inhibitor is common. It can start within hours of the first dose or months later, and goes away usually within a month but may take several months.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

© 2020 North America Syndicate Inc.

All Rights Reserved

0
0
0
0
0

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.